Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 277, NWS Springfield, MO

November 14, 20205 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Nov 14, 2020, 9:58 PM CST for 5 counties in Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 14, 2020, 9:58 PM CST (03:58 UTC)
Expired
Nov 14, 2020, 10:33 PM CST
In force
35 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, MO, Howell County, MO, Ozark County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 14, 5:14 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 667 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
667 m²/s²
0-3 km storm-relative helicity
734 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 5:44 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Nov 14, 5:44 PM CST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
544 PM CST Sat Nov 14 2020

...Aviation Update...

.SHORT TERM...(This evening and tonight)
Issued at 306 PM CST Sat Nov 14 2020

Early this afternoon, radar showed the remnants of the morning
showers pushing east through the eastern Ozarks, with some very
spotty showers as far west as the Highway 65 corridor.
GOES-16 visible satellite imagery highlighted an expansive field
of low-level stratus across most of Missouri that is only just
starting to clear out across far southwestern Missouri at the
moment. Surface observations had gusty southerly winds at the
surface of 20-35 mph, though the Joplin ASOS did record a peak
wind of 41 mph earlier today. A Wind Advisory is in effect for
southeast Kansas and portions of western Missouri through 6 PM as
wind gusts may approach up to 45 mph in the advisory area.

These strong winds will continue to funnel a feed of upper 50s to
near 60 degree dewpoints into portions of extreme SE Kansas and
far southwestern Missouri later this afternoon. This moisture
along with strong deep vertical shear and an approaching cold
front from Kansas will set up a potential for thunderstorm
initiation for this evening.

Previous forecasts had highlighted the potential for scattered
thunderstorm development beginning by mid-afternoon. However,
lingering low level cloud cover throughout much of the day has
limited diurnal heating area-wide, with current highs only in the
mid 50s, though low to mid 60s are being observed over SE Kansas
and far southwest Missouri. Additionally, CAM model soundings are
holding onto a subtle capping inversion near 800 mb that doesn't
look likely to erode until after sunset (around 6 PM). Some hi-
resolution models do not have the cap eroding until possibly as
late at 7-8pm depending on when the cold front interacts with a
narrow instability plume over southeast Kansas and southwest
Missouri.

Some brief supercell storm modes may develop ahead of the cold
front over southwest Missouri and persist for a few hours during
the first half of the evening (6-9pm) as the 850 mb low level jet
strengthens to around 55-60 knots ahead of the approaching cold
front and upper level trough. A more linear mode of convection
should also develop along the surface cold front across southeast
Kansas and western Missouri around this time and quickly race
southeastwards through the late evening prior to exiting the
eastern CWA by around midnight.

While all modes of severe weather will be possible, the primary
threat will be from damaging wind gusts up to 60 mph. A lower end
threat for a few brief tornadoes will primarily be tied to any
supercells and enhanced bowing segments in the line of storms
during the first half of the evening, with potential diminishing
with eastward extent as storms outrun the better instability
present across southwest Missouri. A marginal threat for large
hail to the size of quarters cannot be ruled out, as well.

Severe thunderstorm risk quickly subsides behind the front late
this evening and tonight with skies quickly clearing as a drier
air mass gets ushered into the region for Sunday. Winds will
remain gusty out of the west behind the front tonight with low
temperatures tonight in the upper 30s to around 40 degrees.

.LONG TERM...(Sunday through Saturday)
Issued at 306 PM CST Sat Nov 14 2020

Gusty winds remain in the region on Sunday with surface high
pressure to our south and departing low pressure off well to our
northeast with a strong pressure gradient in between. Westerly
wind gusts of 25-35 mph will be possible during the mid morning
and afternoon, combining with afternoon relative humidities as low
as 20-35 percent to produce widespread elevated fire weather
concerns. Confidence is low regarding Red Flag Warning issuance
due to recent rainfall and ample moisture in larger fuels.
Outdoor burning is still discouraged given the gusty winds and dry
air.

Elevated fire weather conditions on a more scattered basis will
also be possible on Monday with dry air and wind gusts upwards of
20-25 mph during the afternoon. High temperatures will be about
5-10 degrees warmer than Sunday, reaching the low to mid 60s over
the majority of the area.

The weather pattern remains dry and quiet throughout all of next
week as an upper level ridge slides into the central CONUS by mid
week. Some breezier southerly winds will return on Wednesday and
Thursday, bringing warmer high temperatures near 70 degrees for
the second half of the week.

Global models hint at our next chance for precipitation in the
extended period returning later next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 534 PM CST Sat Nov 14 2020

Showers and thunderstorms, some severe, will move through in 1 to
2 rounds this evening. Expect amendments as timing/strength
becomes more clear. Expect a wind switch behind a cold front that
is triggering the thunderstorms, with improving conditions behind
the front.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for MOZ066-067-077-078-
     088-089.

KS...Wind Advisory until 6 PM CST this evening for KSZ073-097-101.

&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...Titus
Hazardous weather outlook, Nov 14, 2:34 PM CST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
234 PM CST Sat Nov 14 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-152045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
234 PM CST Sat Nov 14 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Elevated non thunderstorm wind risk.

DISCUSSION...

 Some scattered strong to severe storms will be possible
 beginning after dark and continuing through the late evening
 with the approach of a strong cold front. Damaging wind gusts in
 excess of 60 mph will be the main severe weather risk. A few
 brief tornadoes will also be possible, along with hail to the
 size of quarters. Thunderstorms will end from west to east
 across the area by midnight.

 Sustained winds of 20 to 30 mph and gusts of 30 to 45 mph will
 be possible into the early evening ahead of the approaching cold
 front. The highest winds will remain across extreme southeast
 Kansas and western Missouri where a Wind Advisory has been
 issued.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

 Fire weather conditions will be elevated on Sunday with a much
 drier air mass moving into the area late tonight behind the
 front. Winds will remain gusty on Sunday with some gusts of 30
 to 35 mph possible.

 Some elevated fire weather conditions will also be possible on
 Monday afternoon with some wind gusts of 20 to 25 mph and low
 relative humidities.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today or tonight for much
 of the area as all modes of severe storms will be possible.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

In the hours before

Special weather statement, Nov 14, 8:29 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
829 PM CST Sat Nov 14 2020

MOZ079>081-088>090-093-094-101-102-150330-
Dallas MO-Polk MO-Barry MO-Greene MO-Jasper MO-Dade MO-Newton MO-
Laclede MO-McDonald MO-Lawrence MO-
829 PM CST Sat Nov 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON...DALLAS...WEST CENTRAL
LACLEDE...POLK...MCDONALD...NORTHWESTERN BARRY...LAWRENCE...
NORTHWESTERN GREENE...SOUTHEASTERN JASPER AND DADE COUNTIES UNTIL 930
PM CST...

At 829 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Urbana to near Fairland.
Movement was southeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Northwestern Springfield...       Southeastern Joplin...
Lebanon...                        Carthage...
Neosho...                         Bolivar...
Big Sugar Creek State Park...     Bennett Spring State Park...
Stockton Lake...                  Monett...
Aurora...                         Willard...
Mount Vernon...                   Buffalo...
Seneca...                         Granby...
Anderson...                       Noel...
Duquesne...                       Dodge...

This includes the following highways...
 Interstate 44 between mile markers 4 and 68, and between mile
markers 70 and 75.
 Interstate 49 between mile markers 1 and 41.

A Tornado Watch remains in effect until midnight CST for central and
southwestern Missouri.

LAT...LON 3698 9462 3758 9369 3757 9362 3762 9362
      3781 9331 3780 9319 3789 9319 3791 9315
      3773 9261 3748 9297 3749 9307 3741 9308
      3710 9354 3710 9360 3705 9361 3650 9440
      3650 9462
TIME...MOT...LOC 0229Z 295DEG 39KT 3788 9306 3677 9481

Hatch
Local storm report, Nov 14, 8:32 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
832 PM CST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     DOOLITTLE               37.94N 91.88W
11/14/2020  E65 MPH          PHELPS             MO   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

TITUS
Special weather statement, Nov 14, 9:03 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Springfield MO
903 PM CST Sat Nov 14 2020

MOZ058-070-071-080>083-090>092-094-095-101>103-150400-
Barry MO-Wright MO-Phelps MO-Laclede MO-McDonald MO-Christian MO-
Texas MO-Dent MO-Maries MO-Dallas MO-Greene MO-Webster MO-
Lawrence MO-Pulaski MO-Stone MO-
903 PM CST Sat Nov 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARIES...WEBSTER...NORTHERN
WRIGHT...LACLEDE...PULASKI...BARRY...PHELPS...SOUTHEASTERN DALLAS...
CHRISTIAN...NORTHWESTERN DENT...STONE...EASTERN MCDONALD...
NORTHWESTERN TEXAS...SOUTHEASTERN LAWRENCE AND SOUTHEASTERN GREENE
COUNTIES UNTIL 1000 PM CST...

At 902 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lebanon to near South West City. Movement
was south at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Springfield...                    Rolla...
Nixa...                           Ozark...
Fort Leonard Wood...              Republic...
Lebanon...                        Big Sugar Creek State Park...
Roaring River State Park...       Table Rock Lake...
Monett...                         Aurora...
Marshfield...                     Battlefield...
Waynesville...                    St. Robert...
St. James...                      Cassville...
Rogersville...                    Strafford...

This includes the following highways...
 Interstate 44 between mile markers 66 and 169, and between mile
markers 171 and 200.
 Interstate 49 between mile markers 1 and 3.

A Tornado Watch remains in effect until midnight CST for central,
south central, southwestern and east central Missouri.

LAT...LON 3650 9454 3676 9416 3675 9407 3682 9406
      3780 9256 3782 9246 3829 9179 3829 9165
      3816 9164 3815 9153 3779 9153 3778 9147
      3731 9250 3650 9371
TIME...MOT...LOC 0302Z 339DEG 27KT 3772 9264 3649 9458

Hatch
Local storm report, Nov 14, 9:06 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
906 PM CST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     5 NNW DEVIL'S ELBOW     37.91N 92.10W
11/14/2020                   PULASKI            MO   EMERGENCY MNGR

            POSSIBLE TORNADO. DAMAGE REPORTS COMING IN
            FROM AREAS NORTH OF SAINT ROBERTS TO DIXON.
            REPORTS OF STRUCTURES DAMAGED AND DESTROYED
            WITH RESCUE OPERATIONS UNDERWAY. TIME
            ESTIMATED FROM RADAR.

&&

TITUS
Local storm report, Nov 14, 9:51 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
951 PM CST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND DMG     DRURY                   36.93N 92.32W
11/14/2020                   DOUGLAS            MO   EMERGENCY MNGR

            TREES DOWN ON HIGHWAY 95 NEAR DRURY. TIME
            FROM RADAR.

&&

TITUS
Local storm report, Nov 14, 9:52 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
952 PM CST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     HAIL             GENTRYVILLE             36.86N 92.36W
11/14/2020  E1.75 INCH       DOUGLAS            MO   EMERGENCY MNGR

&&

TITUS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 6:04 PM CSTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence, Newton, Polk41 min
Nov 14, 6:20 PM CSTTornado WarningSGFNewton25 min
Nov 14, 6:30 PM CSTSevere Thunderstorm WarningSGFHickory, Polk8 min
Nov 14, 6:34 PM CSTTornado WarningSGFDallas, Polk26 min
Nov 14, 6:45 PM CSTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Miller, Polk, Webster60 min
Nov 14, 6:48 PM CSTSevere Thunderstorm WarningSGFBarry, McDonald, Newton42 min
Nov 14, 6:49 PM CSTSevere Thunderstorm WarningSGFDade, Greene, Lawrence41 min
Nov 14, 6:59 PM CSTTornado WarningSGFDallas31 min
Nov 14, 7:23 PM CSTSevere Thunderstorm WarningSGFBarry, Christian, Greene, Lawrence, Stone50 min
Nov 14, 7:33 PM CSTSevere Thunderstorm WarningSGFDallas, Laclede, Maries, Miller, Phelps, Pulaski and 2 more57 min
Nov 14, 7:51 PM CSTSevere Thunderstorm WarningSGFBenton24 min
Nov 14, 7:56 PM CSTTornado WarningSGFMaries, Phelps, Pulaski34 min
Nov 14, 8:06 PM CSTSevere Thunderstorm WarningSGFChristian, Douglas, Laclede, Webster, Wright54 min
Nov 14, 8:08 PM CSTSevere Thunderstorm WarningSGFDent, Maries, Phelps, Pulaski52 min
Nov 14, 8:14 PM CSTSpecial Weather StatementSGFMorgan61 min
Nov 14, 8:22 PM CSTSevere Thunderstorm WarningSGFBarry, Stone, Taney53 min
Nov 14, 8:27 PM CSTTornado WarningSGFStone, Taney20 min
Nov 14, 8:29 PM CSTSpecial Weather StatementSGFDade, Dallas, Greene, Lawrence, McDonald, Newton and 1 more61 min
Nov 14, 8:38 PM CSTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Shannon, Texas67 min
Nov 14, 8:58 PM CSTSevere Thunderstorm WarningSGFChristian, Douglas, Howell, Ozark, Shannon, Taney and 3 more62 min
Nov 14, 8:58 PM CSTSevere Thunderstorm WarningSGFShannon, Texas31 min
Nov 14, 9:03 PM CSTSpecial Weather StatementSGFBarry, Christian, Greene, Laclede, McDonald, Maries and 4 more57 min
Nov 14, 9:16 PM CSTSevere Thunderstorm WarningSGFStone, Taney44 min
Nov 14, 9:19 PM CSTTornado WarningSGFDouglas, Ozark26 min
Nov 14, 9:42 PM CSTTornado WarningSGFDouglas, Howell, Ozark18 min
Nov 14, 10:19 PM CSTTornado WarningSGFHowell, Shannon26 min
Nov 14, 10:32 PM CSTSevere Thunderstorm WarningSGFShannon43 min
Nov 14, 10:37 PM CSTSevere Thunderstorm WarningSGFHowell, Oregon57 min
Nov 14, 11:18 PM CSTTornado WarningSGFOregon15 min
Nov 14, 11:23 PM CSTSevere Thunderstorm WarningSGFOregon18 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.